MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE C; FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)

ALCON RESEARCH, LLC - HUNTINGTON MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE C; FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)
Catalog Number 8065977762
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.A photo was provided of a yellow single-piece lens in a lens case base with the lens case lid also pictured from the bottom.One haptic was broken-gusset area.The haptic had been placed beside the lens in the lens case.The lens position was not applicable as the lens was implanted and removed.A determination for the broken haptic during surgery cannot be made from the photo.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A non-healthcare professional reported that during cataract surgery with intraocular lens (iol) implantation, when the healthcare professional handled the iol, the cartridge chewed the lens and amputated (broken) the haptic of the iol.There was no patient contact and no patient harm.The defective iol was not implanted during the surgery.The procedure was completed on the same day with an unspecified replacement lens.Additional information has been requested.
 
Additional Manufacturer Narrative
Corrected information provided in h.6.Additional information was provided in d.10.And h.11.The company cartridges c product history records were reviewed, and the documentation indicated the product met release criteria.The account indicated the use of a qualified company lens model.The handpiece and viscoelastic information were not provided.It is unknown if qualified products were used.Based on our observation of the attached photo, the haptic is broken.No photo was provided of the cartridge.The products were not received to evaluate.It is difficult to decide of handling / damage without evaluation of the physical sample.A final root cause cannot be determined based on available information.The account did not provide which handpiece and viscoelastic were used.It is unknown if qualified products were used.The instruction for use (ifu) instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.The ifu instructs: the company cartridges are qualified for use with compatible company handpieces for the surgical implantation of company qualified foldable intraocular lens (iol)s.Company foldable iols are qualified for use with a company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Due diligence has been performed to obtain further information on this event.File will be reopened if new information is received.The manufacturer internal reference number is: (b)(4).

Brand Name
MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE C
Common Device Name
FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key22125142
Report Number1119421-2025-01568
Device Sequence Number15270346
Product Code MSS
UDI-Device Identifier00380659777622
UDI-Public(01)00380659777622(17)270313(11)240314(10)15820856
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K112977
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065977762
Device Lot Number15820856
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/08/2025
Supplement Date Received by Manufacturer07/23/2025
Initial Report FDA Received Date06/02/2025
Supplement Report FDA Received Date08/21/2025
Date Device Manufactured03/14/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACRYSOF IQ NATURAL SINGLEPIECE IOL; UNSPECIFIED INJECTOR; UNSPECIFIED VISCOELASTIC USED
Patient Age81 YR
Patient SexFemale